Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 115, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 27, 1997, 1:08 AM CDT for Morgan County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 1997, 1:08 AM CDT (06:08 UTC)
- Expired
- May 27, 1997, 1:55 AM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Morgan County, MO
The radar
The Pleasant Hill radar (KEAX), 127 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2590 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 17.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 270608 RRA SVRSGF MOC141-270655- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 108 AM CDT TUE MAY 27 1997 * SEVERE THUNDERSTORM WARNING FOR MORGAN COUNTY - CENTRAL MISSOURI * UNTIL 155 AM CDT * SOME AREAS AFFECTED SYRACUSE BY 120AM * AT 0105AM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED NEAR FLORENCE AND WAS MOVING NORTHEAST 25 MPH. SS/DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:58 PM CDT, 10 hours 10 minutes earlier.
Area forecast discussion, May 26, 2:58 PM CDT, 10 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 257 PM CDT MON MAY 26 1997 ATMOSPHERE STILL PRIMED FOR CONVECTION ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS: UNMODIFIED 12Z SPRINGFIELD SOUNDING INDICATED A CAPE OF 2300 AND LIFTED INDEX OF -9. ADDITIONAL SURFACE HEATING WILL ONLY ENHANCE THE INSTABILITY. SURFACE BOUNDARY HAS FLOUNDERED ACROSS CENTRAL MISSOURI AND SOUTHEAST KANSAS TODAY...SITUATED ROUGHLY FROM CNU TO AIZ AND BETWEEN STL/VIH. SURFACE DEWPOINTS IN THE LOWER 70S SOUTH OF THE BOUNDARY WITH TEMPERATURES RISING INTO THE 80S. MODELS IN BETTER AGREEMENT TODAY: ALL POINT TOWARD SOUTHERN MISSOURI FOR SEVERE DEVELOPMENT THIS EVENING AND A THUNDERSTORM COMPLEX OVERNIGHT. ETA STILL TRIES TO KEEP EVERYTHING SLIGHTLY SOUTH OF THE OTHER TWO MODELS...BUT GIVEN THE COMPLEX THAT FORMED LAST NIGHT... A COMPROMISE SOLUTION MAY BE THE BEST IDEA. THUNDERSTORMS SHOULD FORM RAPIDLY ACROSS SOUTHEAST KANSAS LATE THIS AFTERNOON AND PROGRESS EAST INTO SOUTHERN MISSOURI. AGAIN...TORNADO POTENTIAL WILL BE HIGH NEAR THE STATIONARY FRONT. FOCUS WILL THEN SHIFT TO HEAVY RAINFALL AFTER MIDNIGHT...WITH A FLASH FLOOD WATCH A GOOD IDEA. NEED TO KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK AS PATTERN DOES NOT CHANGE. SEVERE THREAT WEDNESDAY SHOULD REMAIN SOUTH OF THE FORECAST AREA...BUT MAY HAVE TO CONTEND WITH MORE HEAVY RAIN. FIRST PERIOD RECOMMENDATIONS: ...FLASH FLOOD WATCH ALL COUNTIES TONIGHT... SGF/JLN: PERIODS OF SHOWERS AND THUNDERSTORMS. SOME MAY BE SEVERE THIS EVENING...HEAVY RAIN ALSO POSSIBLE. LOWS IN THE MIDDLE 60S. UNO: SHOWERS AND THUNDERSTORMS DEVELOPING. SOME MAY BE SEVERE AND HEAVY RAINFALL IS POSSIBLE. LOWS IN: THE MIDDLE 60S. AIZ: SHOWERS AND THUNDERSTORMS LIKELY. HEAVY RAINFALL POSSIBLE. LOWS IN THE LOWER 60S. SGF EE 064/073 057/070 055 08956 JLN EE 066/075 060/073 059 08956 MS
In the hours before
Special weather statement, May 26, 8:45 PM CDT, 4 hours 23 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 845 PM CDT MON MAY 26 1997 ...TORNADO WATCH 330 IN EFFECT FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL MISSOURI UNTIL 300 AM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH NUMBER 330 EFFECTIVE UNTIL 300 AM CDT FOR THE FOLLOWING COUNTIES OF SOUTHWEST AND SOUTH CENTRAL MISSOURI: JASPER LAWRENCE GREENE WEBSTER WRIGHT TEXAS SHANNON NEWTON MCDONALD BARRY STONE DOUGLAS CHRISTIAN TANEY OZARK HOWELL OREGON INCLUDING THE CITIES OF JOPLIN...BRANSON...SPRINGFIELD...WEST PLAINS. THIS TORNADO WATCH REPLACES WATCH NUMBER 325. THE FOLLOWING COUNTIES ARE NO LONGER IN A TORNADO WATCH: DALLAS LACLEDE BARTON DENT BENTON MARIES PHELPS CAMDEN POLK VERNON HICKORY MILLER PULASKI MORGAN DADE ST CLAIR CEDAR TORNADO WATCH 327 REMAINED IN EFFECT FOR BOURBON CHEROKEE AND CRAWFORD COUNTIES IN SOUTHEAST KANSAS UNTIL MIDNIGHT. IN ADDITION...A FLASH FLOOD WATCH CONTINUED IN EFFECT TONIGHT FOR EXTREME SOUTHEAST KANSAS AND THE SOUTHERN HALF OF MISSOURI. THE THUNDERSTORMS THAT DEVELOP WILL PRODUCE HEAVY RAINFALL THAT WILL RESULT IN FLOODING. MS
Special weather statement, May 26, 8:46 PM CDT, 4 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 845 PM CDT MON MAY 26 1997 ...TORNADO WATCH #330 IN EFFECT FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL MISSOURI UNTIL 300 AM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH NUMBER 330 EFFECTIVE UNTIL 300 AM CDT FOR THE FOLLOWING COUNTIES OF SOUTHWEST AND SOUTH CENTRAL MISSOURI: JASPER LAWRENCE GREENE WEBSTER WRIGHT TEXAS SHANNON NEWTON MCDONALD BARRY STONE DOUGLAS CHRISTIAN TANEY OZARK HOWELL OREGON INCLUDING THE CITIES OF JOPLIN...BRANSON...SPRINGFIELD...WEST PLAINS. THIS TORNADO WATCH REPLACES WATCH NUMBER 325. THE FOLLOWING COUNTIES ARE NO LONGER IN A TORNADO WATCH: DALLAS LACLEDE BARTON DENT BENTON MARIES PHELPS CAMDEN POLK VERNON HICKORY MILLER PULASKI MORGAN DADE ST CLAIR CEDAR TORNADO WATCH #327 REMAINED IN EFFECT FOR BOURBON CHEROKEE AND CRAWFORD COUNTIES IN SOUTHEAST KANSAS UNTIL MIDNIGHT. IN ADDITION...A FLASH FLOOD WATCH CONTINUED IN EFFECT TONIGHT FOR EXTREME SOUTHEAST KANSAS AND THE SOUTHERN HALF OF MISSOURI. THE THUNDERSTORMS THAT DEVELOP WILL PRODUCE HEAVY RAINFALL THAT WILL RESULT IN FLOODING. MS
Special weather statement, May 27, 12:10 AM CDT, 58 minutes before
KSZ073-097-101-270808- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1210 AM CDT TUE MAY 27 1997 ...TORNADO WATCH NUMBER 327 FOR EXTREME SOUTHEAST KANSAS HAS EXPIRED... THE TORNADO WATCH THAT WAS IN EFFECT FOR THE COUNTIES OF BOURBON... CRAWFORD...AND CHEROKEE COUNTIES IN EXTREME SOUTHEAST KANSAS HAS EXPIRED. THE THREAT FOR SEVERE WEATHER HAS ENDED FOR THE NIGHT. RIDDLE
Local storm report, May 27, 12:48 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1248 AM CDT TUE MAY 27 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0646 PM CRANE MO 2.75 INCH HAIL
05/26/97 STONE
0655 PM BILLINGS MO 1 INCH HAIL
05/26/97 CHRISTIAN
0701 PM DUENWEG MO .75 INCH HAIL
05/26/97 JASPER
0721 PM THEODESIA MO 1.75 INCH HAIL
05/26/97 OZARK
0731 PM NIXA MO .75 INCH HAIL
05/26/97 CHRISTIAN
0757 PM RIVERTON MO .75 INCH HAIL
05/26/97 OREGON
0809 PM SPRINGFIELD MO .88 INCH HAIL
05/26/97 GREENE
0809 PM COLUMBUS KS 1.75 INCH HAIL
05/26/97 CHEROKEE
0825 PM BAXTER SPGS KS TORNADO
05/26/97 CHEROKEE BRIEF TORNADO TOUCHDOWN DEBRIS
HIGHWAY 69/166 INTERSECTION
0829 PM 10S COLUMBUS KS 2.75 INCH HAIL
05/26/97 CHEROKEE
0908 PM SPRINGFIELD MO 2.5 INCH HAIL
05/26/97 GREENE
0946 PM CABOOL MO 2.5 INCH HAIL
05/26/97 TEXAS
0946 PM STERLING MO 2.5 INCH HAIL
05/26/97 HOWELL
0950 PM WORTH MO 1 INCH HAIL
05/26/97 OREGON
1022 PM ANDERSON MO 1.75 INCH HAIL
05/26/97 MCDONALD
1030 PM EXETER MO 1 INCH HAIL
05/26/97 BARRY
1055 PM PURDY MO TORNADO
05/26/97 BARRY SPOTTER REPORTED BRIEF
TOUCHDOWN NO DAMAGE
1104 PM MC DOWELL MO TORNADO
05/26/97 BARRY SPOTTER REPORTED
1112 PM THEODESIA MO .75 INCH HAIL
05/26/97 OZARK
RUNNELSLocal storm report, May 27, 12:58 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1248 AM CDT TUE MAY 27 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0646 PM CRANE MO 2.75 INCH HAIL
05/26/97 STONE
0655 PM BILLINGS MO 1 INCH HAIL
05/26/97 CHRISTIAN
0701 PM DUENWEG MO .75 INCH HAIL
05/26/97 JASPER
0721 PM THEODESIA MO 1.75 INCH HAIL
05/26/97 OZARK
0731 PM NIXA MO .75 INCH HAIL
05/26/97 CHRISTIAN
0757 PM RIVERTON MO .75 INCH HAIL
05/26/97 OREGON
0809 PM SPRINGFIELD MO .88 INCH HAIL
05/26/97 GREENE
0809 PM COLUMBUS KS 1.75 INCH HAIL
05/26/97 CHEROKEE
0825 PM BAXTER SPGS KS TORNADO
05/26/97 CHEROKEE BRIEF TORNADO TOUCHDOWN DEBRIS
HIGHWAY 69/166 INTERSECTION
0829 PM 10S COLUMBUS KS 2.75 INCH HAIL
05/26/97 CHEROKEE
0908 PM SPRINGFIELD MO 2.5 INCH HAIL
05/26/97 GREENE
0946 PM CABOOL MO 2.5 INCH HAIL
05/26/97 TEXAS
0946 PM STERLING MO 2.5 INCH HAIL
05/26/97 HOWELL
0950 PM WORTH MO 1 INCH HAIL
05/26/97 OREGON
1022 PM ANDERSON MO 1.75 INCH HAIL
05/26/97 MCDONALD
1030 PM EXETER MO 1 INCH HAIL
05/26/97 BARRY
1055 PM PURDY MO TORNADO
05/26/97 BARRY SPOTTER REPORTED BRIEF
TOUCHDOWN NO DAMAGE
1104 PM MC DOWELL MO TORNADO
05/26/97 BARRY SPOTTER REPORTED
1112 PM THEODESIA MO .75 INCH HAIL
05/26/97 OZARK
RUNNELSThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:15 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 60 min |
| May 26, 7:22 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 63 min |
| May 26, 7:49 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 61 min |
| May 26, 7:53 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 62 min |
| May 26, 8:05 PM CDT | Flash Flood Warning | SGF | Oregon | 4 hr |
| May 26, 8:38 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 62 min |
| May 26, 8:43 PM CDT | Tornado Warning | SGF | Newton | 52 min |
| May 26, 8:50 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 65 min |
| May 26, 8:50 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 65 min |
| May 26, 8:51 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 64 min |
| May 26, 9:02 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 63 min |
| May 26, 9:09 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas | 61 min |
| May 26, 9:14 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 66 min |
| May 26, 9:23 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 67 min |
| May 26, 9:37 PM CDT | Tornado Warning | SGF | Newton | 48 min |
| May 26, 10:01 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 64 min |
| May 26, 10:08 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 62 min |
| May 26, 10:11 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 64 min |
| May 26, 10:33 PM CDT | Flash Flood Warning | SGF | Jasper, McDonald, Newton | 6 hr |
| May 26, 10:37 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 63 min |
| May 26, 10:43 PM CDT | Flash Flood Warning | SGF | Howell, Oregon | 6 hr |
| May 26, 10:46 PM CDT | Tornado Warning | SGF | Barry | 34 min |
| May 26, 11:12 PM CDT | Tornado Warning | SGF | Stone | 48 min |
| May 27, 12:07 AM CDT | Flash Flood Warning | SGF | Ozark | 5 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.